Alert archive / New York / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 79, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 13, 2010, 4:20 PM EDT for Orange County, Putnam County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2010, 4:20 PM EDT (20:20 UTC)
- Expired
- Sep 13, 2010, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Orange County, NY, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 1:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:48 PM EDT, 32 minutes earlier.
Area forecast discussion, Sep 13, 3:48 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT MON SEP 13 2010
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT...THEN MOVE EAST
TUESDAY. HIGH PRESSURE WILL BUILD IN BRIEFLY...WITH YET
ANOTHER WEAK COLD FRONTAL PASSAGE EXPECTED TUESDAY NIGHT. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY AND THURSDAY. ANOTHER STORM
SYSTEM WILL IMPACT THE AREA LATE THIS WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ANY LINGERING SHOWERS OR THUNDERSTORMS WILL DIMINISH BOTH IN
INTENSITY AND COVERAGE AS THE NIGHT PROGRESSES. SHORTWAVE EMBEDDED
IN MEAN TROUGH MOVES QUICKLY EAST OVERNIGHT. PREFRONTAL TROUGH GIVES
WAY TO ACTUAL COLD FRONT LATER TONIGHT...WITH GRADUAL CLEARING
ANTICIPATED.
FOLLOWED A MOS BLEND OVERNIGHT. LOWS WILL DEPEND ON WHERE AND WHEN
CLEARING OCCURS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THIS TIME FRAME WILL BE INFLUENCED BY CLOSED UPPER LOW IN
SOUTHEASTERN CANADA...AND EMBEDDED SHORTWAVES THAT PIVOT SOUTH
OF THIS CLOSED LOW AND MOVE ACROSS THE NORTHEAST. INITIAL SHORTWAVE
PASSES EAST OF THE AREA TUESDAY...WITH DRY CONDITIONS EXPECTED IN
DEEP NORTHWEST FLOW. SHOULD SEE SOME AFTERNOON GUSTS AS LAPSE RATES
SUPPORT MIXING.
NEXT SHORTWAVE APPROACHES TUESDAY NIGHT. ONLY EXPECT SOME CLOUDS TO
ACCOMPANY THIS FEATURE ATTM DUE TO MID LEVEL LIFT. HOWEVER...TOO
MUCH DRY AIR TO OVERCOME FOR ANY POPS/WEATHER TO BE INCLUDED.
THESE CLOUDS SHOULD PREVENT TEMPS FROM BOTTOMING OUT TOO MUCH IN
THIS PROGRESSIVELY CHILLY AIRMASS.
ON WEDNESDAY...WEST/NORTHWEST FLOW CONTINUES...WITH AREA BETWEEN MID AND
UPPER LEVEL SHORTWAVES. SFC HIGH EVENTUALLY BUILDS AND MOVES EAST BY
THURSDAY. LOCAL AREA TRANSITIONS FROM DRY WEST/NORTHWEST FLOW TO EAST
SOUTHEAST. UPSTREAM LOW PRESSURE AND WARM FRONT WILL APPROACH
THURSDAY...WITH AN INCREASE IN CLOUDS EXPECTED. SHOWERS POSSIBLE
WITH DETAILS STILL IN QUESTION DUE TO MODEL POSITION/TIMING
DIFFERENCES.
TEMPS WILL COOL IN TIME AS CANADIAN AIR SWEEPS SOUTHEASTWARD OVER
THE NORTHEAST. SEASONABLE TEMPS ON TUESDAY WILL GIVE WAY TO BELOW
NORMAL TEMPS WEDNESDAY AND THURSDAY. CLOUDS AND ONSHORE FLOW SHOULD
RESULT IN COOLER TEMPS THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODEL GUIDANCE CONTINUES TO DIVERGE ON THE EVOLUTION AND TIMING OF
THE WAVE OF LOW PRES CROSSING THE MIDWEST AND INTO THE NORTHEAST
DURING THE END OF THE SHORT TERM PERIOD WHICH WILL AFFECT THE
BEGINNING OF THE LONG TERM. ALOFT...THE GFS AND UKMET ARE IN THE
FAST AND FLAT CAMP WHILE THE ECMWF AND GGEM ARE IN THE SLOW MORE
INTENSE CAMP. THE GGEM AND UKMET SOLNS DO NOT APPEAR LIKELY...SO
HAVE GENERALLY FOLLOWED HPC GUIDANCE DURING THIS PERIOD WHICH
CONSISTS OF A ECMWF AND ECMWF ENS MEAN BLEND. HAVE CAPPED POPS AT 50
PERCENT THU NIGHT UNTIL THERE IS BETTER AGREEMENT AMONGST THE
GUIDANCE. POPS DECREASE DURING THE DAY FRI AS THE LOW MOVES OUT TO
SEA AND HIGH PRES BUILDS IN FROM THE NORTH.
THE WEEKEND LOOKS TO BE MOSTLY DRY WITH SEASONABLE TEMPERATURES WITH
HIGH PRES DOMINATING. A COLD FRONT MOVES ACROSS THE AREA SUN NIGHT
AND THE 12Z EC HAS ACTUALLY BACKED OFF ON QPF...HOWEVER...WILL KEEP
LOW CHC POPS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HIGH PRES NE OF THE METRO WILL GIVE WAY TO A COLD FRONTAL PASSAGE
THIS EVENING.
NEARLY STATIONARY TROF JUST E OF THE METRO WILL RESULT IN
DIFFERING WIND DIRECTIONS ACROSS THE CITY TERMINALS. WITH TEMPS
RISING WILL START KJFK WITH A SEA BREEZE AT 18Z. LATER SEA BREEZE
DEVELOPMENT AT KLGA. SW FLOW GENERALLY BELOW 10KT EXPECTED ACROSS
NJ TERMINALS WITH THE BOUNDARY WELL E OF THE AREA.
CIGS ACROSS THE METRO VFR WITH MVFR KISP-KBDR AND POINTS E. TSTMS
DEVELOPING ACROSS UPSTATE NY WILL FAVOR KTEB-KHPN AND POINTS N FOR
TSTMS THIS AFTERNOON. SHRA WITH THE ACTUAL FRONT AROUND 00Z IN THE
CITY...WITH A LOWER PROBABILITY OF A TSTM.
VFR BEHIND THE FRONT OVERNIGHT AND CONTINUING ON TUE. EXCEPTION
MIGHT BE KGON WHERE RESIDUAL LOW LEVEL MOISTURE COULD RESULT IN
RESTRICTIONS. NW WINDS INCREASE TO 15-25KT AFTER 13Z...WITH WIND
DIRECTION IN THE 300-320 RANGE.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
BETTER CHANCE FOR TSTMS TO HOLD TOGETHER AND IMPACT THE TERMINAL
THAN KLGA/KJFK.
KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE IF TSTMS DEVELOP ALONG
THE SRN EXTENT OF THE FRONT.
KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE IF TSTMS DEVELOP ALONG
THE SRN EXTENT OF THE FRONT...AND FOR THE TIMING OF THE SEA
BREEZE.
KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
BEST CHANCE FOR TSTM IMPACTS IN THE METRO.
KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTM DEVELOPMENT.
WILL FOLLOW RECENT TRENDS AND AMEND TO MVFR IF CIGS DO NOT LIFT
SUFFICIENTLY.
KISP FCSTER COMMENTS: TAF MAY BE AMENDED TO IMPROVE CONDITIONS TO
VFR BY 21Z.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
THROUGH TUE NIGHT...VFR. NW WIND GUSTS DIMINISH AFTER
SUNSET.
WED...VFR WITH NW WINDS CONTINUING. GUSTS UP TO 25KT.
THU...VFR...WITH LIGHTER N FLOW.
THU NIGHT THROUGH FRI...WARM FRONT TRACKS VERY CLOSE TO THE
REGION. EXACT TRACK WILL DETERMINE WIND DIRECTION. MVFR OR LOWER
POSSIBLE.
SAT...HIGH PRES AND VFR.
&&
.MARINE...
A WEAK SW FLOW WILL BE REPLACED BY A COUPLE OF DAYS OF W/NW FLOW
BEHIND A COLD FRONTAL PASSAGE TONIGHT. BOTH WINDS AND SEAS
LOOK TO REMAIN BELOW SCA...HOWEVER...AN OCCASIONAL GUST TO 25 KT
IS POSSIBLE TUESDAY AND WEDNESDAY WITH THE COLD AIR ADVECTION.
WINDS TURN AROUND TO THE EAST/SOUTHEAST BY THURSDAY AS HIGH PRESSURE
MOVES EAST AND A WARM FRONT APPROACHES. GUSTS WILL BE LESS FREQUENT
BY THAT TIME.
SEAS SHOULD REMAIN FAIRLY TRANQUIL THROUGH THE THURSDAY...EXCEPT
DURING THE DAY TUESDAY WHEN NORTHWEST WINDS BECOME
GUSTY...RESULTING IN CHOPPY CONDITIONS.
THU NIGHT THROUGH SAT...
WINDS AND SEAS COULD BE NEAR SCA LEVELS ON THE OCEAN THU NIGHT AS
THE PRES GRADIENT TIGHTENS...BUT THIS WILL BE DEPENDENT ON THE EXACT
TRACK OF THE WAVE OF LOW PRES MOVING ACROSS THE AREA.
OTHERWISE...SWELLS FROM IGOR ARE EXPECTED TO START AFFECTING THE
WATERS ON FRI AND CONTINUE THROUGH THE WEEKEND. SCA FOR SEAS WILL
LIKELY BE NEEDED ON THE OCEAN WATERS WITH ROUGH CONDITIONS AT THE
ENTRANCES TO THE HARBOR...SOUTH SHORE BAYS AND EASTERN LI SOUND.
&&
.HYDROLOGY...
GENERALLY 1/10 TO 1/4 INCH OF RAIN IS FORECAST TO FALL THROUGH
TONIGHT...WITH ISOLATED HIGHER AMOUNTS POSSIBLE IN HEAVIER
SHOWERS/THUNDERSTORMS. NO SIGNIFICANT HYDROLOGIC IMPACTS ARE
EXPECTED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...24
AVIATION...JMC
MARINE...24/PW
HYDROLOGY...PWHazardous weather outlook, Sep 13, 4:18 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 418 PM EDT MON SEP 13 2010 CTZ008-012-NYZ072>081-142000- NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 418 PM EDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>007-009>011-NJZ002>006-011-NYZ067>071-142000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- 418 PM EDT MON SEP 13 2010 ...SEVERE THUNDERSTORM WATCH 655 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-142000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 418 PM EDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Sep 13, 3:50 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
350 PM EDT MON SEP 13 2010
NYZ067-132045-
ORANGE-
350 PM EDT MON SEP 13 2010
...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HIGHLAND LAKE...OR 14 MILES
NORTHWEST OF MILFORD...AND MOVING SOUTHEAST AT 35 MPH.
PEOPLE IN SOUTHERN ORANGE COUNTY...INCLUDING PORT JERVIS...
UNIONVILLE...WARWICK AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A
HALF INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7475 4151 7458 4129 7403 4114 7425
4134 7469 4143 7476
SMITHThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:50 PM EDT | Special Weather Statement | OKX | Orange | 55 min |
| Sep 13, 5:03 PM EDT | Special Weather Statement | OKX | Putnam | 42 min |
| Sep 13, 5:52 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 53 min |
| Sep 13, 6:32 PM EDT | Special Marine Warning | OKX | 43 min | |
| Sep 13, 6:52 PM EDT | Special Weather Statement | OKX | Bronx, Nassau, New York | 53 min |
| Sep 13, 5:53 PM EDT | Special Weather Statement | OKX | 67 min | |
| Sep 13, 4:59 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Passaic, Union | 46 min |
| Sep 13, 5:58 PM EDT | Special Weather Statement | OKX | Union | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.